Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Pueblo, CO

April 17, 2005Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Apr 17, 2005, 3:43 PM MDT for Kiowa County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2005, 3:43 PM MDT (21:43 UTC)
Expired
Apr 17, 2005, 4:46 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 2:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 172144
SVRPUB
COC061-172245-
/O.NEW.KPUB.SV.W.0005.050417T2143Z-050417T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 445 PM MDT.

* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
  SWEETWATER RESERVOIR...OR 22 MILES NORTH OF LAMAR...AND WAS MOVING
  NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN THE VICINITY OF EADS BY 400 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3828 10295 3827 10269 3860 10245 3860 10286

$$
4 follow-up statements
000 
WWUS55 KPUB 172155
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
354 PM MDT SUN APR 17 2005

COC061-172245-
/O.CON.KPUB.SV.W.0005.000000T0000Z-050417T2245Z/
KIOWA CO-
354 PM MDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL KIOWA COUNTY
UNTIL 445 PM MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
SWEETWATER RESERVOIR...OR ABOUT 24 MILES NORTH OF LAMAR...MOVING
NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  IN THE VICINITY OF EADS BY 405 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3828 10295 3827 10269 3860 10245 3860 10286

$$
000 
WWUS55 KPUB 172226
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT SUN APR 17 2005

COC061-172245-
/O.CON.KPUB.SV.W.0005.000000T0000Z-050417T2245Z/
KIOWA CO-
425 PM MDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KIOWA COUNTY
UNTIL 445 PM MDT...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
EADS...OR ABOUT 28 MILES NORTH OF LAMAR...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  OVER EADS THROUGH 430 PM MDT

LAT...LON 3842 10281 3835 10270 3860 10246 3860 10287

$$
000 
WWUS55 KPUB 172237
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
436 PM MDT SUN APR 17 2005

COC061-172245-
/O.CON.KPUB.SV.W.0005.000000T0000Z-050417T2245Z/
KIOWA CO-
436 PM MDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KIOWA COUNTY
UNTIL 445 PM MDT...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
NORTH CENTRAL KIOWA COUNTY...OR ABOUT 32 MILES NORTH OF LAMAR...
MOVING NORTH AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
KIOWA COUNTY.

NICKEL SIZE HAIL HAS BEEN REPORTED 4 MILES NORTHEAST OF EAST AT 425 
PM MDT. 

LAT...LON 3850 10278 3850 10255 3860 10247 3860 10287

$$
000 
WWUS55 KPUB 172246
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
445 PM MDT SUN APR 17 2005

COC061-172255-
/O.EXP.KPUB.SV.W.0005.000000T0000Z-050417T2245Z/
KIOWA CO-
445 PM MDT SUN APR 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KIOWA COUNTY HAS
EXPIRED...

AT 439 PM MDT...DOPPLER RADAR SHOWED THAT THE SEVERE WEATHER HAS
MOVED OUT OF THIS AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO
LIFE OR PROPERTY.

LAT...LON 3850 10278 3850 10255 3860 10247 3860 10287

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:46 PM MDT, 57 minutes earlier.

Area forecast discussion, Apr 17, 2:46 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT SUN APR 17 2005

.SHORT TERM...
(TONIGHT AND MONDAY)

WILL KEEP THIS VERY BRIEF AS QUITE BUSY WITH NUMEROUS WEATHER ISSUES
AND IMPENDING SEVERE THUNDERSTORM WATCH/POSSIBLE SEVERE WEATHER
WARNINGS.

SPEAKING OF WEATHER ISSUES...THE SHORT TERM CONCERNS WILL BE THE
POSSIBILITY OF STRONG AND SEVERE THUNDERSTORMS BOTH THIS
AFTERNOON AND EVENING AND THEN AGAIN TOMORROW AFTERNOON...MAINLY OVER
THE FAR EASTERN PLAINS AS WELL AS MONITORING HIGH FLOWING
RIVERS/STREAMS.

CURRENTLY CWFA NOTING SOME STRONG THUNDERSTORMS OVER PORTIONS OF LAS
ANIMAS...BENT AND BACA COUNTIES AS WELL AS SHOWERS AND THUNDERSTORMS
OVER PORTIONS OF THE SAN LUIS VALLEY.  AFTERNOON TEMPERATURES RUNNING
QUITE WARM FOR MID APRIL WITH THE EASTERN SLOPE INTO THE EASTERN
PLAINS CLIMBING INTO THE 70S SEVERAL AREAS. EXPECT ANOTHER WARM DAY
AGAIN MONDAY.

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

VERY CHALLENGING FORECASTS THROUGH THE WEEK.

TUE...AS USUAL...MAJOR CHANGES AND INCONSISTENCIES IN THE MODEL
DATA. BOTH THE NAM AND GFS ARE NOT AS AGGRESSIVE WITH THE COLD
FRONT DROPPING THROUGH ERN CO WITH THE LARGE MID/UPPER LEVEL LOW
PARKED OVER THE GREAT BASIN. SRN CO WILL LIKELY REMAIN ON THE
SOUTHEAST FRINGE OF THE SYSTEM...SO THE DEEP DRY TAP FROM THE
DESERT SW MAY COME MORE INTO PLAY FOR SRN CO TUE. WILL STILL BRING
THE FRONT INTO SERN CO DURING THE AFTN...AS DIFFERENTIAL HEATING
ACROSS THE TERRAIN SHOULD ALLOW FOR AN ELY FLOW TO DEVELOP ACROSS
SERN CO. MID LEVEL WIND FLOW DOESNT APPEAR TO BE ALL THAT STRONG.
POPS AND WEATHER MIGHT BE WAY OVERDONE...EXCEPT AROUND TELLER AND
EL PASO COUNTY. IT APPEARS THERE COULD BE A CHANGE FOR SEVERE
CONVECTIVE PRECIPITATION JUST ALONG AND BEHIND THE FRONT. CAPES
PROGGED TO BE 500-1K J/KG...LIFTED INDICES OF 0C TO -3C..AND 0-6KM
BULK SHEAR VALUES OF 50-60KTS JUST ALONG THE FRONT. THERE COULD BE
SOME FIRE WEATHER CONCERNS ACROSS THE SAN LUIS VALLEY WITH
HUMIDITY VALUES OF <20%...HAINES AROUND 5...AND POTENTIAL WIND
GUSTS UP TO 30KTS TUE AFTN. FINE FUELS(10HR) MIGHT STILL BE KIND
OF MOIST FROM PAST STORMS. TWEAKED TEMPS UP SLIGHTLY.

WED...THIS DAY COULD GO EITHER WAY. LARGE LOW STILL PARKED OVER
THE GREAT BASIN. SHALLOW FRONTAL BOUNDARY STRETCHED ACROSS ERN CO
WITH ELY LOW LEVEL FLOW KEEPING RELATIVELY COOLER AIR ACROSS ERN
CO. MODELS HINTING AT SOME MORNING STRATUS AND THEN SHOULD BREAK
UP WITH RELATIVELY DRIER AIR ALOFT. MID/UPPER LEVEL STILL TAPPING
INTO THE DRY AIRMASS OVER THE DESERT SW AND INTO SRN. IF THE
STRATUS BREAKS AND SFC DEW POINTS REMAIN IN THE 30S/40S WITH THE
ELY FLOW...THIS COULD BE A DAY 2 CO SEVERE DAY. THERE MIGHT JUST
BE TOO MUCH DRY AIR ALOFT...HOWEVER THERE WILL BE 100MB OF LOW
LEVEL MOISTURE IN PLACE...WHICH IS JUST ENOUGH FOR THUNDERSTORM
DEVELOPMENT AND TO KEEP POPS. ACTUALLY...POPS COULD BE OVERDONE
AND TEMPS MIGHT BE TOO COOL FOR WED SINCE THE MODELS HAVE CHANGE
THEIR PROJECTIONS. THERE COULD BE SOME FIRE WEATHER CONCERNS FOR
THE SAN LUIS VALLEY AGAIN WITH THE SAME POTENTIAL WEATHER AS TUE.

THU THROUGH SUN...NO CHANGES TO THE FORECAST. TOO MUCH VARIABILITY
BETWEEN THE MODELS AND WITH EACH RUN. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

77/17
Hazardous weather outlook, Apr 17, 7:00 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN APR 17 2005

COZ058>089-093>099-181300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN ALL AREAS THIS AFTERNOON
AND EVENING...ESPECIALLY OVER THE FAR EASTERN PLAINS...WHERE A
MOIST BOUNDARY COULD RESULT IN 1 OR 2 SEVERE STORMS.

AFTER NOON TODAY...STORMS OVER THE FAR EASTERN PLAINS...EAST OF A
LINE THROUGH LA JUNTA AND KIM...WILL NEED TO BE MONITORED CLOSELY FOR
HAIL AND WIND POTENTIAL.  1 OR 2 STORMS COULD PRODUCE HAIL TO
AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE.

ASIDE FROM THE SEVERE POTENTIAL OVER THE EAST...THE MAIN THREAT FROM
STORMS TODAY WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AND WEDNESDAY.
CURRENTLY...THE MAIN THREATS FROM THESE STORMS LOOK TO BE CLOUD TO
GROUND LIGHTNING AND 1/2 INCH HAIL. CURRENTLY...THE BEST AREA FOR
INITIAL THUNDERSTORM DEVELOPMENT LOOKS TO BE ACROSS TELLER COUNTY
AND THE RAMPART RANGE...AND NORTHERN EL PASO COUNTY. IN ADDITION...
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE SAN LUIS VALLEY...THE CENTRAL MOUNTAINS
AND THE SOUTHWEST MOUNTAINS ON BOTH TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE OVER THE FAR EASTERN PLAINS AFTER NOON TODAY.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:43 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.